Alert archive / Missouri / Flash Flood Warnings in 2005

Flash Flood Warning 51, NWS Springfield, MO

June 10, 2005Ozark County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 10, 2005, 7:22 PM CDT for Ozark County, Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2005, 7:22 PM CDT (00:22 UTC)
Expired
Jun 11, 2005, 1:15 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Ozark County, MO

The radar

The Springfield radar (KSGF), 116 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 8:00 PM CDTFLASH FLOODGainesville, MOSEVERAL LOW WATER CROSSINGS FLOODED ACROSS EASTERN PART OF COUNTY.
Jun 10, 8:00 PM CDTFLASH FLOODGainesville, MOSEVERAL LOW WATER CROSSINGS FLOODED ACROSS EASTERN PART OF COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1171 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 110024
FFWSGF
MOC153-110615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
722 PM CDT FRI JUN 10 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OZARK COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 115 AM CDT.

* AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THAT LOCALLY OVER TWO INCHES OF RAIN HAS FALLEN THIS AFTERNOON     
  FROM GAINESVILLE EAST INTO THE HARDENVILLE AREA. ADDITIONAL        
  THUNDERSTORMS PRODUCING RAINFALL RATES IN EXCESS OF AN INCH PER    
  HOUR AREA HEADED FOR THE AREA AND WILL LIKELY LEAD TO FLASH        
  FLOODING THIS EVENING. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING                
  INCLUDE...GAINESVILLE...HARDENVILLE AND ZANONI.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY

&&

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3666 9226 3649 9237 3656 9249 3672 9238

$$

IZZI
2 follow-up statements
000 
WGUS73 KSGF 110245
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
942 PM CDT FRI JUN 10 2005

MOC153-110615-
OZARK MO-
942 PM CDT FRI JUN 10 2005

...FLASH FLOOD WARNING CONTINUES FOR OZARK COUNTY UNTIL 115 AM CDT...

AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
TWO TO FOUR INCHES OF RAIN HAD FALLEN OVER PORTIONS OF OZARK 
COUNTY...WITH THE HEAVIEST RAIN FALLING FROM JUST EAST OF GAINSVILLE 
TO HARDENVILLE...TECUMSEH AND BAKERSFIELD. THIS VERY HEAVY RAINFALL 
WILL CAUSE FLOOD PRONE AREAS AND LOW WATER CROSSINGS TO FLOOD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. IT IS VERY DIFFICULT TO DETERMINE THE WATER DEPTH AT 
NIGHT...AND IT MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. 
TURN AROUND...DONT DROWN

$$

IZZI
000 
WGUS73 KSGF 110453
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1153 PM CDT FRI JUN 10 2005

MOC153-110503-
OZARK MO-
1153 PM CDT FRI JUN 10 2005

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR OZARK COUNTY HAS
BEEN CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA...AND 
THE THREAT OF RAPIDLY RISING WATER HAS ENDED. HOWEVER...LOW WATER 
CROSSINGS...STREAMS AND CREEKS IN THE WARNED AREA MAY REMAIN FLOODED 
OVERNIGHT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR 
LOCAL LAW ENFORCEMENT AGENCY.


$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 6:03 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 10, 6:03 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
603 PM CDT FRI JUN 10 2005

.DISCUSSION...
MCV CURRENTLY PUSHING OUT OF EASTERN KANSAS INTO WESTERN MISSOURI
EARLY THIS AFTERNOON.  CONVECTION WAS QUICK TO DEVELOP BETWEEN 1230
AND 1 PM THIS AFTERNOON AS MCV HAS INTERACTED WITH MOIST UNSTABLE
ATMOSPHERE ALREADY IN PLACE OVER THE AREA.  MIXED LAYER CAPES WERE
BETWEEN 1500 AND 2000 J/KG. STORMS HAVE ALREADY SHOWN SIGNS OF
QUARTER SIZE HAIL AND DAMAGING WIND GUSTS AND WOULD EXPECT THIS
TREND TO CONTINUE THROUGH THE EARLY EVENING.  IN
ADDITION...TORRENTIAL RAINFALL ACROSS THE SAME AREAS WHICH RECEIVED
HEAVY RAIN IN THE PAST SEVERAL DAYS MAY LEAD TO LOCALIZED FLOODING.
HAVE DECIDED TO HOLD OFF ON ANY FLOOD WATCHES AT THIS TIME DUE TO
THE EXPECTED SCATTERED NATURE OF THE THUNDERSTORMS AND MAINLY
LOCALIZED FLOODING POTENTIAL.

CONVECTION DEVELOPING OUT WEST IN THE CENTRAL AND SOUTHERN PLAINS
TODAY WILL LIKELY DEVELOP INTO A THUNDERSTORM COMPLEX OVERNIGHT AND
POSSIBLY MAKE IT INTO THE WESTERN CWA TOWARDS DAYBREAK.  HAVE THE
HIGHEST POPS IN THE OVERNIGHT PERIOD IN THE EXTREME WESTERN CWA AS
THIS SYSTEM BEGINS TO MOVE IN.

UNSTABLE AIR MASS WILL REMAIN IN PLACE THROUGH THE WEEKEND WITH
TROPICAL SYSTEM LIFTING NORTH ONSHORE ON SATURDAY...AND INTO THE
LOWER MISSISSIPPI VALLEY ON SUNDAY.  WILL CONTINUE TO LIKELY SEE
REDEVELOPMENT OF AFTERNOON THUNDERSTORMS THROUGH TUESDAY UNTIL
FRONTAL BOUNDARY CAN PUSH THROUGH THE AREA.

EXTENDED PERIOD...

SOME MODEL DIFFERENCES WITH PLACEMENT OF LARGE UPPER CIRCULATION FOR
LATE NEXT WEEK.  SHOULD STILL SEE FRONTAL PASSAGE AS NORTHWEST FLOW
RETURNS AND SHOULD PUSH MOIST/UNSTABLE AIR MASS SOUTH OF THE AREA
FOR THE LATER PART OF NEXT WEEK.  HAVE KEPT IN A DRY FORECAST FOR
WEDNESDAY THROUGH FRIDAY.

&&

.AVIATION...
FOR THE 00Z TAFS...SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE
AREA THROUGH THE MID EVENING HOURS AND WILL CONTINUE THE TEMPO GROUP
WITH BROKEN 3000-4000 FOOT CEILINGS WITH THUNDERSTORMS THROUGH
AROUND 03Z.  VISIBILITY WITHIN THE STORMS WILL DROP INTO THE 2 TO 3
MILE RANGE.

ADDITIONAL THUNDERSTORMS WILL MOVE INTO THE AREA LATE TONIGHT AND
SATURDAY MORNING AS A THUNDERSTORM COMPLEX PUSHES EAST INTO THE AREA
FROM THE CENTRAL AND SOUTHERN PLAINS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

LINDENBERG
Hazardous weather outlook, Jun 10, 1:00 PM CDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI JUN 10 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS. SOME STORMS CAPABLE OF PRODUCING:
    FREQUENT CLOUD TO GROUND LIGHTNING.
    HAIL UP TO THE SIZE OF QUARTERS.
    WINDS IN EXCESS OF 60 MPH.
    AND HEAVY RAINFALL WITH LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  THE ENTIRE OUTLOOK AREA BEGINNING THIS AFTERNOON.

  DISCUSSION:

  AN UPPER LEVEL CIRCULATION WILL INTERACT WITH INCREASING
  AFTERNOON INSTABILITY TO PRODUCE SCATTERED THUNDERSTORMS
  ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS.  SOME
  OF THESE STORMS MAY PRODUCE HAIL TO THE SIZE OF QUARTERS...
  WIND GUSTS UP TO 60 MPH...AND TORRENTIAL RAINFALL WITH
  POSSIBLE LOCALIZED FLOODING.

  STRONG THUNDERSTORMS WILL AGAIN BE POSSIBLE LATER TONIGHT AS
  A THUNDERSTORM COMPLEX IN KANSAS TRACKS EASTWARD INTO
  THE AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  BROAD SOUTHWEST FLOW ALOFT WILL BRING SEVERAL UPPER LEVEL
  DISTURBANCES ACROSS THE REGION SATURDAY THROUGH EARLY TUESDAY.
  INCREASING TROPICAL MOISTURE WILL ALLOW FOR STRONG TO SEVERE
  THUNDERSTORM DEVELOPMENT...WITH THE GREATEST THREAT AT THIS TIME
  EXPECTED OVER WESTERN PORTIONS OF THE OUTLOOK AREA SATURDAY
  EVENING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Special weather statement, Jun 10, 4:21 PM CDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
421 PM CDT FRI JUN 10 2005

MOZ081-102200-
LACLEDE-
421 PM CDT FRI JUN 10 2005

...SIGNIFICANT WEATHER ADVISORY FOR LACLEDE COUNTY UNTIL 500 PM
CDT...

AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
LEBANON TO 9 MILES EAST OF CONWAY...OR ALONG A LINE EXTENDING FROM 10
MILES NORTH OF LEBANON TO 12 MILES SOUTH OF LEBANON...AND MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

IZZI
Local storm report, Jun 10, 5:16 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
516 PM CDT FRI JUN 10 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             CAMDENTON               38.00N 92.75W
06/10/2005  0.75 INCH        CAMDEN             MO   EMERGENCY MNGR

            PENNY SIZE HAIL AND A 40 MPH THUNDERSTORM GUST.

0412 PM     TSTM WND GST     LEBANON                 37.68N 92.67W
06/10/2005  55 MPH           LACLEDE            MO   TRAINED SPOTTER

            PEA SIZE HAIL.

0439 PM     TSTM WND DMG     FAIR GROVE              37.38N 93.15W
06/10/2005                   GREENE             MO   BROADCAST MEDIA

            TREES DOWN

GAEDE
Local storm report, Jun 10, 5:23 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
523 PM CDT FRI JUN 10 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0517 PM     FLASH FLOOD      DIXON                   38.00N 92.10W
06/10/2005                   PULASKI            MO   PUBLIC

            WATER IN SEVERAL BUILDINGS IN THE DOWNTOWN AREA

GAEDE
Special weather statement, Jun 10, 5:46 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
546 PM CDT FRI JUN 10 2005

MOZ077-102345-
BARTON-
546 PM CDT FRI JUN 10 2005

...SIGNIFICANT WEATHER ADVISORY FOR BARTON COUNTY UNTIL 645 PM CDT...

AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF MINDENMINES...OR 12 MILES
EAST OF PITTSBURG...AND MOVING NORTH AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS
AND STAY AWAY FROM WINDOWS.

IZZI
Special weather statement, Jun 10, 6:54 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
654 PM CDT FRI JUN 10 2005

KSZ073-097-101-110500-
BOURBON-CHEROKEE-CRAWFORD-
654 PM CDT FRI JUN 10 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
455 IN EFFECT UNTIL 12 AM CDT FOR THE FOLLOWING AREA...

IN KANSAS THIS WATCH INCLUDES 3 COUNTIES

IN SOUTHEAST KANSAS

BOURBON... CHEROKEE... CRAWFORD...

THIS INCLUDES THE CITIES OF...BAXTER SPRINGS...COLUMBUS...
FORT SCOTT AND PITTSBURG.
Local storm report, Jun 10, 7:10 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
710 PM CDT FRI JUN 10 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0635 PM     FLASH FLOOD      WAYNESVILLE             37.83N 92.20W
06/10/2005                   PULASKI            MO   LAW ENFORCEMENT

            SEVERAL LOW WATER CROSSINGS FLOODED, BOOKER RD CLOSED IN
            TOWN

0706 PM     FLASH FLOOD      4 SE BRINKTOWN          38.09N 92.03W
06/10/2005                   MARIES             MO   PUBLIC

            COUNTY ROADS 623 AND 621 CLOSED DUE TO HIGH WATER.

SSL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 11:21 AM CDTSevere Thunderstorm WarningSGFGreene, Polk37 min
Jun 11, 12:07 PM CDTFlash Flood WarningSGFOregon6 hr

Nearby

Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.